Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS North Platte, NE

April 18, 2004Boyd County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 18, 2004, 3:43 PM CDT for Boyd County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 3:43 PM CDT (20:43 UTC)
Expired
Apr 18, 2004, 4:45 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Boyd County, NE

The radar

The Sioux Falls radar (KFSD), 173 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 2:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-600 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
-7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WUUS53 KLBF 182043
SVRLBF
NEC015-182145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOYD COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 445 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SPENCER...OR
  ABOUT OVER SPENCER...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF LYNCH AROUND 350 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4297 9890 4288 9889 4282 9861 4280 9837
          4287 9834 4296 9853

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:05 PM CDT, 38 minutes earlier.

Area forecast discussion, Apr 18, 3:05 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION-CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT SUN APR 18 2004

...FORECAST FOCUS IS ON WINDS TONIGHT AND SYSTEM IN THE MIDDLE OF THE
WEEK...

.DISCUSSION...WILL BE KEPT VERY BRIEF DUE TO ONGOING CONVECTION AND
SEVERE WX SITUATION OVER THE NRN FA.
NEAR TERM...(TONIGHT THROUGH WEDNESDAY)...IMMEDIATE FOCUS WILL BE ON
WINDS AND TSRAS DURING THE EVENING HOURS...ELEVATED CONVECTION
ALREADY FIRING ACROSS HIGHWAY 83 IN SRN CHERRY COUNTY. PER
CONVERSATION WITH SPC...SVR THREAT SEEMS TO BE FROM HAIL AND HIGH
WINDS...AND GIVEN ELEVATED NATURE OF THE STORMS...SEEMS VERY
REASONABLE. TURNING TO WINDS...SHOULD SEE THEM DIE QUICKLY AFTER 9
PM CDT WITH SUNSET AND SFC LOW MOVING QUICKLY INTO MN. LOOKING AT
LATEST RUC AND MESO ETA...H85 WINDS STAY STIFF UNTIL MIDNIGHT BEFORE
SUBSIDING. WITH COOLING LATER THIS EVENING...WILL EXTEND WIND ADVZY
TO 9 PM CDT. FAIRLY QUIET MONDAY...WITH NEXT WAVE ARRIVING ON
TUESDAY AND HAVE RAMPED UP POPS ACROSS THE FA ON MONDAY NIGHT INTO
TUESDAY. AFTER A QUIET TUESDAY NIGHT...A SECOND WAVE WILL TAKE AIM
ON THE FA WEDNESDAY WITH PRECIP EXPECTED WEDS NIGHT INTO THURSDAY.

LONG TERM...(THURSDAY THROUGH SUNDAY)...LONG RANGE FCST CONTINUES TO
BE CLOUDY AS THE MODEL AGREEMENT STILL IN DISARRAY. THE OPPER GFS
CONTINUES TO HOLD ONTO THE NOTION OF A CLOSED SYSTEM LATER THIS WEEK
WITH THE OTHER ENSEMBLE MEMBERS FAVORING A MORE OPEN PROGRESSIVE
SOLUTION. FOR NOW...WILL TOW THE LINE WITH THE ONGOING FCST AND
CHANGE LITTLE TO THE EXTENDED WEATHER PICTURE.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES
...WIND ADVISORY EXTENDED ALL ZONES UNTIL 9 PM CDT...

&&

CLB
Hazardous weather outlook, Apr 18, 1:37 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
137 PM CDT SUN APR 18 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-191100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
120 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT (6 PM MDT) TODAY
ACROSS THE ENTIRE OUTLOOK AREA. STRONG SOUTHWEST WINDS WILL TURN TO
THE NORTHWEST THIS AFTERNOON AS A COLD FRONT ADVANCES INTO THE
OUTLOOK AREA. EXPECT SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45
MPH POSSIBLE TO TURN TO THE NORTHWEST AS THE COLD FRONT ADVANCES
SOUTHWARD.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON OVER NORTH CENTRAL NEBRASKA. THERE IS A SLIGHT RISK OF
THESE THUNDERSTORMS BECOMING SEVERE EAST OF A LINE FROM MULLEN TO
NORTH PLATTE AS THEY MOVE INTO BETTER MOISTURE. THE MAIN THREAT FROM
THESE THUNDERSTORMS WILL BE STRONG WINDS AND LARGE HAIL.

THE GRASS LAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY
TODAY FOR THE ENTIRE OUTLOOK AREA. TEMPERATURES WILL REACH THE 70S TO
LOWER 80S WITH LOWEST RELATIVE HUMIDITIES OF 15 TO 30 PERCENT.  VERY
STRONG WESTERLY WINDS OF 25 TO 35 MPH AND GUSTY WOULD CAUSE ANY FIRE
WHICH STARTS TO SPREAD RAPIDLY.

EXTREME FIRE DANGER MEANS...EVERY FIRE HAS THE POTENTIAL TO BECOME
LARGE.

EXPECT EXTREME AND ERRATIC FIRE BEHAVIOR. NO OUTDOOR BURNING SHOULD
TAKE PLACE IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT
INTO TUESDAY ACROSS THE OUTLOOK AREA AND AGAIN BY WEDNESDAY AFTERNOON
INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY OVER NORTH CENTRAL NEBRASKA THIS
AFTERNOON AND EVENING.

POWER

In the hours before

Local storm report, Apr 18, 3:03 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             9 S WOOD LAKE           42.51N 100.24W
04/18/2004  0.88 INCH        CHERRY             NE   PUBLIC

0233 PM     HAIL             9 S AINSWORTH           42.42N 99.86W
04/18/2004  1.00 INCH        BROWN              NE   PUBLIC

&&

CDH
Local storm report, Apr 18, 3:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             24 S WOOD LAKE          42.51N 100.24W
04/18/2004  0.88 INCH        BROWN              NE   PUBLIC

0233 PM     HAIL             9 S AINSWORTH           42.42N 99.86W
04/18/2004  1.00 INCH        BROWN              NE   PUBLIC

&&

CDH
Local storm report, Apr 18, 3:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 S LONG PINE           42.48N 99.70W
04/18/2004  1.75 INCH        BROWN              NE   PUBLIC

&&

CDH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:37 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock53 min
Apr 18, 3:07 PM CDTSevere Thunderstorm WarningLBFHolt53 min
Apr 18, 3:59 PM CDTSevere Thunderstorm WarningLBFHolt31 min
Apr 18, 5:57 PM CDTSevere Thunderstorm WarningLBFCuster33 min
Apr 18, 6:16 PM CDTSevere Thunderstorm WarningLBFLoup14 min
Apr 18, 6:32 PM CDTSevere Thunderstorm WarningLBFLoup28 min
Apr 18, 6:40 PM CDTSevere Thunderstorm WarningLBFGarfield35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.